Ask a doctor

Why Do I Have A Blister After Photofacial and Now I Have a Huge Dark Area? (photo)

I had my second photofacial and experienced a blister on my chin and on my forehead. Both had fluid drain for 2 days. The skin crusted and flaked away and the skin underneath was pink. Now the skin there is a brown patch, worse than any I had before starting my treatment! Did I get burned and now have scarring? Or is this something that will fade with time or require bleaching cream? I am devastated.

Doctor Answers (4)

You were burned by treatment.

+3

This level of aggressive treatment is inappropriate.  However, it looks like these brown patches may resolve with a little time.  You did not indicate how long it has been but if you are less than a week out, keep a little vasoline on the skin to keep the area hydrated.  These discolored patches should peel on their own soon.  Generally, these issues work themselves out.  If you were treated with a non-physician, I would find a different office that has a physician doing the treatment.


Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 15 reviews

Dark discoloration, photofacials, and Melarase treatment

+1

Start treatment with a topical skin lightener such as Melarase early to avoid any permanent discoloration of the skin. Raffy Karamanoukian Los Angeles

Raffy Karamanoukian, MD, FACS
Los Angeles Plastic Surgeon
5.0 out of 5 stars 47 reviews

Blister and skin darkening after photofacial

+1

This is a rare event, though possible. It is best to avoid such occurrences by going to qualified professionals/skin experts such as dermatologists. Sounds like you got burned, and now have post-inflammatory hyperpigmentation and blistering. Thankfully with good sun protection/avoidance this will fade with time, and your dermatologist can expedite the fading with various peels and creams. I doubt you'll have any permanent scarring. ~ Dr. Benjamin Barankin, Toronto Dermatology Centre.

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
5.0 out of 5 stars 20 reviews

You might also like...

Burned by a photofacial treatment

+1

You have a burn, and a fairly significant one at that. This treatment was done far too aggressively. Blistering and the type of crusting you describe is consistent with a far too harsh treatment and a burn. I think your browns will go away with a bit of time and won't require anything else done. If anything, maybe some hydroquinone (bleaching cream) but I would wait that out for a few months. Make sure to keep the area moist, don't pick or rub it, and absolutely keep sunscreen on, liberally. Burning this skin can make it become permanent. You must notify the office that treated you that this happened. This is a very significant treatment error, and if you decide to go back for another treatment and they move up in settings, you most certainly will end up with the possibility for something permanent to happen. If there is a physician in the office, I recommend you call and be seen by that person asap. Not because I think this will last, but because it's important to know what's happening during treatments he/she is authorizing. And if you go to an office that doesn't have a physician actively involved in your care, stop going there and go to an office that has a physician.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.